Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


Coorbit spaces and wavelet coefficient decay over general dilation groups

Author: Hartmut Führ
Journal: Trans. Amer. Math. Soc. 367 (2015), 7373-7401
MSC (2010): Primary 22D10, 42C15, 46E35, 42C40
Published electronically: October 3, 2014
MathSciNet review: 3378833
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study continuous wavelet transforms associated to matrix dilation groups giving rise to an irreducible square-integrable quasi-regular representation on $ {\rm L}^2(\mathbb{R}^d)$. It turns out that these representations are integrable as well, with respect to a wide variety of weights, thus allowing to consistently quantify wavelet coefficient decay via coorbit space norms. We then show that these spaces always admit an atomic decomposition in terms of bandlimited Schwartz wavelets. We exhibit spaces of Schwartz functions contained in all coorbit spaces, and dense in most of them. We also present an example showing that for a consistent definition of coorbit spaces, the irreducibility requirement cannot be easily dispensed with.

We then address the question of how to predict wavelet coefficient decay from vanishing moment assumptions. To this end, we introduce a new condition on the open dual orbit associated to a dilation group: If the orbit is temperately embedded, it is possible to derive rather general weighted mixed $ {\rm L}^{p}$-estimates for the wavelet coefficients from vanishing moment conditions on the wavelet and the analyzed function. These estimates have various applications: They provide very explicit admissibility conditions for wavelets and integrable vectors, as well as sufficient criteria for membership in coorbit spaces. As a further consequence, one obtains a transparent way of identifying elements of coorbit spaces with certain (cosets of) tempered distributions.

We then show that, for every dilation group in dimension two, the associated dual orbit is temperately embedded. In particular, the general results derived in this paper apply to the shearlet group and its associated family of coorbit spaces, where they complement and generalize the known results.

References [Enhancements On Off] (What's this?)

  • [1] Jean-Pierre Antoine, Romain Murenzi, Pierre Vandergheynst, and Syed Twareque Ali, Two-dimensional wavelets and their relatives, Cambridge University Press, Cambridge, 2004. MR 2100455 (2005k:42001)
  • [2] David Bernier and Keith F. Taylor, Wavelets from square-integrable representations, SIAM J. Math. Anal. 27 (1996), no. 2, 594-608. MR 1377491 (97h:22004),
  • [3] Marcin Bownik, Atomic and molecular decompositions of anisotropic Besov spaces, Math. Z. 250 (2005), no. 3, 539-571. MR 2179611 (2008c:46048),
  • [4] Jens Gerlach Christensen and Gestur Ólafsson, Examples of coorbit spaces for dual pairs, Acta Appl. Math. 107 (2009), no. 1-3, 25-48. MR 2520008 (2010h:43002),
  • [5] Jens Gerlach Christensen and Gestur Ólafsson, Coorbit spaces for dual pairs, Appl. Comput. Harmon. Anal. 31 (2011), no. 2, 303-324. MR 2806486 (2012e:22005),
  • [6] Stephan Dahlke, Gitta Kutyniok, Peter Maass, Chen Sagiv, Hans-Georg Stark, and Gerd Teschke, The uncertainty principle associated with the continuous shearlet transform, Int. J. Wavelets Multiresolut. Inf. Process. 6 (2008), no. 2, 157-181. MR 2450406 (2009k:43011),
  • [7] Stephan Dahlke, Gitta Kutyniok, Gabriele Steidl, and Gerd Teschke, Shearlet coorbit spaces and associated Banach frames, Appl. Comput. Harmon. Anal. 27 (2009), no. 2, 195-214. MR 2543193 (2010g:42067),
  • [8] Stephan Dahlke, Gabriele Steidl, and Gerd Teschke, The continuous shearlet transform in arbitrary space dimensions, J. Fourier Anal. Appl. 16 (2010), no. 3, 340-364. MR 2643586 (2011b:42104),
  • [9] Stephan Dahlke, Gabriele Steidl, and Gerd Teschke, Shearlet coorbit spaces: compactly supported analyzing shearlets, traces and embeddings, J. Fourier Anal. Appl. 17 (2011), no. 6, 1232-1255. MR 2854837,
  • [10] Stephan Dahlke, Gabriele Steidl, and Gerd Teschke, Multivariate shearlet transform, shearlet coorbit spaces and their structural properties, Shearlets, Appl. Numer. Harmon. Anal., Birkhäuser/Springer, New York, 2012, pp. 105-144. MR 2896277,
  • [11] Filippo De Mari and Ernesto De Vito, Admissible vectors for mock metaplectic representations, Appl. Comput. Harmon. Anal. 34 (2013), no. 2, 163-200. MR 3008561,
  • [12] Hans G. Feichtinger and Karlheinz Gröchenig, A unified approach to atomic decompositions via integrable group representations, Function spaces and applications (Lund, 1986) Lecture Notes in Math., vol. 1302, Springer, Berlin, 1988, pp. 52-73. MR 942257 (89h:46035),
  • [13] Hans G. Feichtinger and K. H. Gröchenig, Banach spaces related to integrable group representations and their atomic decompositions. I, J. Funct. Anal. 86 (1989), no. 2, 307-340. MR 1021139 (91g:43011),
  • [14] Hans G. Feichtinger and K. H. Gröchenig, Banach spaces related to integrable group representations and their atomic decompositions. II, Monatsh. Math. 108 (1989), no. 2-3, 129-148. MR 1026614 (91g:43012),
  • [15] Michael Frazier and Björn Jawerth, Decomposition of Besov spaces, Indiana Univ. Math. J. 34 (1985), no. 4, 777-799. MR 808825 (87h:46083),
  • [16] Hartmut Führ, Wavelet frames and admissibility in higher dimensions, J. Math. Phys. 37 (1996), no. 12, 6353-6366. MR 1419174 (97h:42014),
  • [17] Hartmut Führ, Continuous wavelet transforms with abelian dilation groups, J. Math. Phys. 39 (1998), no. 8, 3974-3986. MR 1633179 (99c:42059),
  • [18] Hartmut Führ, Zur Konstruktion von Wavelettransformationen in höheren Dimensionen, Ph.D. thesis, TU München, 1998.
  • [19] Hartmut Führ, Continuous wavelets transforms from semidirect products, Cienc. Mat. (Havana) 18 (2000), no. 2, 179-190 (English, with English and Spanish summaries). MR 1837417 (2002d:42035)
  • [20] Hartmut Führ, Abstract harmonic analysis of continuous wavelet transforms, Lecture Notes in Mathematics, vol. 1863, Springer-Verlag, Berlin, 2005. MR 2130226 (2006m:43003)
  • [21] Hartmut Führ, Generalized Calderón conditions and regular orbit spaces, Colloq. Math. 120 (2010), no. 1, 103-126. MR 2652610 (2011c:42095),
  • [22] Hartmut Führ and Matthias Mayer, Continuous wavelet transforms from semidirect products: cyclic representations and Plancherel measure, J. Fourier Anal. Appl. 8 (2002), no. 4, 375-397. MR 1912636 (2003f:43004),
  • [23] Karlheinz Gröchenig, Describing functions: atomic decompositions versus frames, Monatsh. Math. 112 (1991), no. 1, 1-42. MR 1122103 (92m:42035),
  • [24] A. Grossmann, J. Morlet, and T. Paul, Transforms associated to square integrable group representations. I. General results, J. Math. Phys. 26 (1985), no. 10, 2473-2479. MR 803788 (86k:22013),
  • [25] Eberhard Kaniuth and Keith F. Taylor, Minimal projections in $ L^1$-algebras and open points in the dual spaces of semi-direct product groups, J. London Math. Soc. (2) 53 (1996), no. 1, 141-157. MR 1362692 (97d:43002),
  • [26] Gitta Kutyniok and Demetrio Labate, Resolution of the wavefront set using continuous shearlets, Trans. Amer. Math. Soc. 361 (2009), no. 5, 2719-2754. MR 2471937 (2010b:42043),
  • [27] R. S. Laugesen, N. Weaver, G. L. Weiss, and E. N. Wilson, A characterization of the higher dimensional groups associated with continuous wavelets, J. Geom. Anal. 12 (2002), no. 1, 89-102. MR 1881293 (2002m:42042),
  • [28] R. Murenzi, Wavelet transforms associated to the $ n$-dimensional Euclidean group with dilations: signal in more than one dimension, Wavelets (Marseille, 1987) Inverse Probl. Theoret. Imaging, Springer, Berlin, 1989, pp. 239-246. MR 1010910

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 22D10, 42C15, 46E35, 42C40

Retrieve articles in all journals with MSC (2010): 22D10, 42C15, 46E35, 42C40

Additional Information

Hartmut Führ
Affiliation: Lehrstuhl C für Mathematik, RWTH Aachen University, 52056 Aachen, Germany

Keywords: Square-integrable group representation, continuous wavelet transform, coorbit spaces, Banach frames, vanishing moments, shearlets, temperately embedded orbits
Received by editor(s): August 13, 2012
Received by editor(s) in revised form: January 9, 2014
Published electronically: October 3, 2014
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society